Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Flagstaff, AZ

July 16, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 8:07 PM MDT for Navajo County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 8:07 PM MDT (02:07 UTC)
Expired
Jul 17, 2018, 12:00 AM MDT
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 70 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 10:21 PM MDTFLASH FLOOD7 Ne Aripine, AZADOT REPORTS STANDING WATER ALONG STATE ROUTE 277 AND IS ADVISING PUBLIC AGAINST DRIVING THROUGH FLOODED SECTIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 134 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WGUS55 KFGZ 170207
FFWFGZ
AZC017-170600-
/O.NEW.KFGZ.FF.W.0032.180717T0207Z-180717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
707 PM MST MON JUL 16 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...

* Until 1100 PM MST

* At 705 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain moving southwest across the warned area. One to two 
  inches of rain have already fallen northeast of Aripine and Heber-
  Overgaard. This heavy rain will spread into Aripine and Heber-
  Overgaard over the next few hours. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Aripine and Heber-Overgaard. 

This includes the following streams and drainages...Willow Wash...
Cottonwood Wash...Brookbank Canyon...Day Wash...Scott Wash...Pierce
Wash...Black Canyon...Phoenix Park Wash...Hess Wash...Stinson Wash
and Decker Wash.

This includes the following highways...
 State Route 277 between mile markers 306 and 328.
 State Route 260 between mile markers 301 and 319.
 State Route 377 between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3434 11061 3445 11066 3462 11030 3446 11018
      3436 11038

$$

TPS
2 follow-up statements
557 
WGUS75 KFGZ 170430
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
930 PM MST MON JUL 16 2018

AZC017-170600-
/O.CON.KFGZ.FF.W.0032.000000T0000Z-180717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
930 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR
NAVAJO COUNTY...

At 928 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to four inches of rain have already 
fallen. 

Arizona department of highways is reporting standing water and 
flooded sections of state route 277 northeast of Heber-Overgaard.

Some locations that will experience flooding include...
Aripine and Heber-overgaard. 

This includes the following streams and drainages...Willow Wash...
Cottonwood Wash...Brookbank Canyon...Day Wash...Scott Wash...Pierce
Wash...Black Canyon...Phoenix Park Wash...Hess Wash...Stinson Wash
and Decker Wash.

This includes the following highways...
 State Route 277 between mile markers 306 and 328.
 State Route 260 between mile markers 301 and 319.
 State Route 377 between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3434 11061 3445 11066 3462 11030 3446 11018
      3436 11038

$$

JDS
858 
WGUS75 KFGZ 170556
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1056 PM MST MON JUL 16 2018

AZC017-170601-
/O.EXP.KFGZ.FF.W.0032.000000T0000Z-180717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
1056 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 1100 PM
MST...

Heavy rain has moved out of the Heber-Overgaard area. Some 
additional light rainfall could occur overnight, but rainfall rates 
are not expected to be high enough to create more flooding. High 
water levels will continue to recede overnight. Please continue to 
heed any remaining road closures.

LAT...LON 3434 11061 3445 11066 3462 11030 3446 11018
      3436 11038

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:11 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 16, 4:11 PM MDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
311 PM MST Mon Jul 16 2018

.SYNOPSIS...The monsoon weather pattern will continue over Arizona
this week, with daily rounds of showers and thunderstorms. The
main threat with storms will be heavy rainfall and localized
flooding each afternoon this week.

&&

.DISCUSSION...Flat upper level ridging extending from California
into the Great Basin will maintain easterly flow over northern
Arizona through midweek. The center of the ridge will gradually
rotate southeastward into north Texas by the end of the week. This
will result in deep moisture remaining in place over northern
Arizona the region through the week. This will lead to daily
chances for afternoon thunderstorms. Localized flooding will be
the primary threats.

The medium range models are hinting at a down tick in convective
activity beginning early next week with drier air filtering into
the region. Stay tuned.

&&

.AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over
northern Arizona will diminish after 02Z. Local MVFR/IFR
conditions with gusty, erratic winds near the showers and
thunderstorms. VFR conditions will prevail over northern Arizona
tonight.

Scattered -SHRA/-TSRA will once again begin over the higher
terrain of northern Arizona between 1830-1900Z Tuesday, becoming
widespread in the afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms with a threat of
heavy rain each afternoon/evening will continue through Friday.
Moisture begins to decrease by the weekend in to next week with
thunderstorm coverage becoming more isolated. Gusty and erratic
winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 16, 4:21 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      WEST SEDONA             34.86N 111.80W
07/16/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            THE CITY OF SEDONA CLOSED THE SUNSET DRIVE
            LOW WATER CROSSING JUST NORTH OF SUNSET
            PARK. APPROXIMATELY 2 FEET OF WATER IS
            RUNNING OVER SUNSET DR.

&&

TM
Local storm report, Jul 16, 6:13 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
513 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      3 SW PRESCOTT VALLEY    34.57N 112.35W
07/16/2018                   YAVAPAI            AZ   MESONET

            FAIN LAKE GAUGE INDICATES 3 FT OF WATER IS
            MOVING DOWN THE SPILLWAY AS OF 540 PM MST.
            FLOODING BEGAN AT 447 PM MST.

&&

RR
Local storm report, Jul 16, 6:20 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       3 SW PRESCOTT VALLEY    34.58N 112.37W
07/16/2018  E1.30 INCH       YAVAPAI            AZ   DEPT OF HIGHWAYS

            ADOT REPORTS ROCKS ON SR 69 AT MILEPOST 290.

&&

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:15 PM MDTFlash Flood WarningFGZYavapai16 hr
Jul 16, 6:39 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Jul 16, 6:59 PM MDTAreal Flood AdvisoryFGZCoconino3 hr
Jul 16, 7:15 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo30 min
Jul 16, 7:21 PM MDTFlash Flood WarningFGZNavajo3 hr
Jul 17, 2:57 PM MDTSpecial Weather StatementFGZ33 min
Jul 17, 3:51 PM MDTSpecial Weather StatementFGZ24 min
Jul 17, 4:51 PM MDTSevere Thunderstorm WarningFGZYavapai16 min
Jul 17, 5:00 PM MDTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 17, 5:54 PM MDTFlash Flood WarningFGZCoconino16 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.